Sporotrichosis in Renal Transplant Patients

Two Case Reports and a Review of the Literature

Mazhar Hussein Amirali; Jacques Liebenberg; Sheylyn Pillay; Johan Nel

Disclosures

J Med Case Reports. 2020;14(79) 

In This Article

Case 2

A fifty-six-year-old mixed ancestry male patient with end-stage kidney disease due to malignant hypertension was admitted in December 2018 on account of his family's concerns of a slow decline in functions, confusion, inappropriate behavior, rigors and significant loss of weight and appetite over the past 4 months. He underwent a deceased donor renal transplantation in 2002 with a baseline creatinine of 91 μmol/L (64–104 μmol/L) and eGFR of 58 mL/min/1,73m2 (> 60 mL/min/1,73m2). His immunosuppressive regime consisted of tacrolimus 2 mg twice daily, prednisone 10 mg once daily, and mycophenolate mofetil (MMF) 500 mg twice daily. He used to work in the South African Police Services previously but has been unemployed for over 10 years, he does not smoke or consume alcohol and does not give a history of gardening or other similar hobbies. The family and environmental history were unremarkable. A review of his medical records revealed a remote history of articular sporotrichosis diagnosed on aspiration of his left wrist joint 2 years prior to his current presentation, for which he received treatment with oral itraconazole 200 mg daily for a total duration of 10 months. On physical examination he had a blood pressure of 135/72 mmHg, heart rate of 96 beats/minute, respiratory rate of 16 per/minute, temperature of 36.4 °C, random blood glucose of 12 mmol/L and, he appeared chronically ill with bilateral temporalis muscle wasting. His extracellular fluid compartment was contracted, and he had chronic non-pitting oedema of the lower limbs. He had symmetrical synovial hypertrophy on the small joints of his hands without evidence of a destructive arthropathy. Importantly, he did not have any stigmata suggestive of cutaneous or lymphocutaneous sporotrichosis. His sensorium was altered with a Glasgow Coma Scale of 12/15 (eyes – 4, motor – 5, verbal – 3), neither meningism nor focal neurological deficits were evident on the motor and sensory examinations. Examination of his fundi revealed no evidence of papilloedema. The rest of his physical examination was unremarkable. His work-up revealed patchy alveolar infiltrates on chest radiography. Computerized tomography of the brain was essentially normal apart from mild global cerebral atrophy and microangiopathic changes. Considering the history, clinical presentation, laboratory findings (Table 1) and the high background prevalence of tuberculosis in our population, as well as his immunosuppressed state, we decided to initiate empiric rifampicin sparing oral anti-tuberculous therapy (moxifloxacin 400 mg once daily, isoniazid 300 mg once daily, ethambutol 400 mg once daily, pyridoxine 25 mg once daily and pyrazinamide 1,2 g once daily). The patient's clinical state continued to deteriorate despite being on anti-tuberculous treatment for more than 4 weeks. The difficulty was distinguishing a slow response to anti-tuberculous therapy in a patient with significant comorbidities from a misdiagnosis. Based on his deteriorating clinical state, previous remote history of articular sporotrichosis, and after reviewing the literature, we entertained the diagnosis of possible meningeal sporotrichosis and subsequently requested investigations specific for sporotrichosis which was confirmed by PCR in February 2019. Based on these results (Table 2) we discontinued his anti-tuberculous treatment and MMF and initiated intravenous deoxycholate amphotericin B (AMB-d) (0,75 mg/kg/day – adjusted to eGFR) which was continued for 35 days. Liposomal amphotericin B is prohibitively expensive in our setting, we therefore opted to treat him with AMB-d. Following this intensive phase of daily AMB-d, he showed a slow but favorable response to therapy (Table 3) and returned to a level of functioning that allowed independent out-patient living. On discharge, the dosing frequency of AMB-d was decreased to once weekly, given for a total of 4 doses, due to concerns of AMB-d related nephrotoxicity. He was also initiated on oral itraconazole 200 mg twice daily, which he was to continue for the next 12 months followed by 200 mg once daily as life-long prophylaxis. He had been stable and well at the time of this write-up; he unfortunately passed away at home, while asleep 3 months after discharge, an autopsy was declined by the family; the cause of death was presumed to be of cardiovascular nature.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....